A recent study finds a link in taking over-the-counter painkillers and hearing loss among women. While there maybe conventional wisdom on the fact that over-the-counter drugs, which do not require a prescription, are relatively safe.
But when it comes to taking any medication, whether it is a prescription or one that is available over-the-counter, you always want to take the smallest amount possible to help relieve your symptoms.
In other words, taking more is not better and taking high doses can cause serious side effects, that are worse than the swelling and pain you are experiencing.
There is a growing number of data suggesting that the most popular non-prescription drugs or pain killers known as NSAID or non steroidal anti-inflammatory medications, as well as acetaminophen, may come with potentially negative side effects than most people think.
What is Ibuprofen?
Ibuprofen is the most consumed over-the-counter painkilling ingredient available. It is used by many people every day to reduce fever symptoms, as a headache remedy, for chronic bone and joint pains, PMS cramps and muscle aches.
Also, Ibuprofen is one of the active ingredient in many of the most popular and known painkillers available on the market today. These includes Motrin, Advil, Nuprin and Rufen.
A new study finds a link between over-the-counter painkillers and hearing loss among women.
Ibuprofen is a type of NSAID or non-steroidal anti-inflammatory drug. It helps in reducing pain and swelling throughout the body because it is capable of lowering hormones that cause inflammation. Also, all painkillers interfere with normal functions of the nervous system, therefore changing the ways that your nerves communicate feelings of “pain” when they occur.
Taking ibuprofen is very helpful when you are sick, injured or recovering from surgery, but it is also overused by many people, which leads to multiple side effects and even poisoning.
In the recent study on the drugs, which was published in the American Journal of Epidemiology, it was reported that among women, long-term regular use of analgesic NSAIDs is linked to a higher risk of hearing loss.
In the study, data collected from more than 55,000 women in the Nurses’ Health Study were analyzed. It was found that people who reported using an NSAID, such as acetaminophen or ibuprofen for more than 6 years showed 9-10 percent higher risk of having hearing loss more than a decade later. While those people who used aspirin did not show the same problems with hearing. The women in the study, answered questions about their aspirin or NSAID use every two years.
The findings are only the latest to raise some questions about the long-term safety of non prescription painkillers. If used as directed or for occasional, short term relief of pain, then these medications are relatively safe.
But because these medicines are non-prescription, many people are taking them routinely to treat things like recurrent aches, headaches and pains, rather than addressing the root cause of the pain.
Recent studies have found that regular use of the drugs increased kidney problems, heart failure risk and hypertension. Now hearing may also be affected by the long term use of the drugs.
While the recent study did not explore how the medications may affect hearing, previous research suggests that the drugs may either affect cells in the ear or affect the blood and oxygen flow to the sensitive parts of the organ that may compromise hearing.